Mississippi, 2010

Tornado and Flash Flood in Mississippi, May 20, 2010

May 20, 2010 · NWS JAN · 47 events in 20 counties and zones

A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$363,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds. A lone tornado also touched down in Jones County and caused minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 9:25 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 20, 9:25 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1025 AM CDT THU MAY 20 2010

.UPDATE...LATEST SATELLITE IMAGERY SHOWS A CLOSED NEGATIVELY LOW OVER
KANSAS. SEVERAL COMPLEXES OF STORMS WERE NOTED WITH THIS SYSTEM. THE
FIRST ONE A DECAYING MCS WAS WEAKENING SOME OVER SOUTHERN
ARKANSAS...WHILE A STRONGER MCS WAS NOTED OVER SOUTHEAST OKLAHOMA.
IN ANY CASE THE FIRST COMPLEX HAS LEFT AN OUTFLOW BOUNDARY...WHICH
IS SHOWN ON VISIBLE IMAGERY EXTENDING FROM NEAR GREENVILLE TO NORTH OF
SHREVEPORT. THIS WAS CONNECTED TO A WARM FRONT FROM NORTH OF
GREENVILLE TO WEST CENTRAL ALABAMA. EXPECT SOME STRONG TO SEVERE
STORMS TO POSSIBLY REGENERATE ALONG THIS OUTFLOW BOUNDARY FOR LATER
THIS MORNING INTO THIS AFTERNOON WITH GOOD INSTABILITY. LATEST SOUNDING
ANALYSIS SHOWS A STRONG MOIST BOUNDARY LAYER WITH A WEAKENING CAP
ACROSS THE REGION. GUIDANCE SHOWS THAT WE WILL CONTINUE TO GET GOOD
MOISTURE CONVERGENCE ALONG THE REGION WITH GOOD WARM AIR ADVECTION.
SHORT TERMS MODELS SHOWS THAT WE WILL HAVE SOME DECENT SHEAR OF
AROUND 40 KNOTS AT 0-6KM...WHICH WILL HELP WITH OUR CHANCE OF SEVERE
WEATHER. OTHERWISE THE REST OF FORECAST APPEARS TO BE ON TRACK. WILL
MAKE SLIGHT ADJUSTMENTS TO GRIDS. SPC WILL PUT A SEVERE THUNDERSTORM
WATCH OVER THE REGION...WHICH WILL COVER OUR COUNTY WARNING
AREA...EXCEPT FOR MARION...LAMAR AND FORREST COUNTIES. SO WILL MAKE
ADJUSTMENTS GRIDS FOR THE WATCH./17/

./PREVIOUS DISCUSSION...444 AM CDT THU MAY 20 2010

...SEVERE THUNDERSTORMS FROM LATE MORNING THROUGH TONIGHT...

.DISCUSSION...SHORT TERM(TODAY THROUGH FRIDAY NIGHT)...WARM SECTOR
HAS RETURNED TO THE CWFA OVERNIGHT WITH A WARM FRONT NEAR A KLIT-KCBM
LINE MOVING STEADILY NEWD. MCS PARKED OVER CENTRAL AR BACK BUILDING
INTO THE RED RIVER VALLEY OF SRN OK/NRN TX. THESE TRENDS WILL ALLOW
OUR REGION TO DESTABILIZE FOR AT LEAST 6-8 HOURS THROUGH MIDDAY
BEFORE CONVECTION BEGINS INCREASING IN NERN LA/SERN AR. STEEPENING
MID LEVEL LAPSE RATES APPROACHING 7.5C...MLCAPES OF 2500J/KG AND
RAMPING UP 0-3KM HELICITIES OF 200-300M*M/S*S BY EARLY AFTERNOON WILL
MEAN SCATTERED SEVERE STORMS WILL BE LIKELY W OF I-55. LATEST NAM12
NOW DEVELOPS BEST CONVECTION RAPIDLY EWD ALONG/N OF I-20 DURING THE
LATE AFTERNOON AND EARLY EVENING. BOTH THE SPC WRF AND LOCAL WRF
SOLUTIONS APPEAR MUCH QUICKER WITH THE EWD DEVELOPMENT AND RESEMBLE A
DERECHO LOOK WITH A BOWING MCS ACROSS OUR NRN 2/3RDS OF THE CWFA 19Z-
01Z. HAVE OPTED TO ADJUST THIS SCENARIO A LITTLE SLOWER TO MORE LIKE
21-04Z. A QUICK 2 INCHES OF RAINFALL WILL BE POSSIBLE WITH THE STORMS
BUT NOT REALLY EXPECTING A PERSISTING HEAVY RAIN THREAT AT THIS TIME
WITH PWATS RUNNING 1.8 INCHES OR SO.

DRIVING THE EVOLVING COMPLEX FROM THE RED RIVER EWD TO BETWEEN
HIGHWAY 82 AND I-20 WILL BE A POTENT S/W AXIS WITH 35-40KTS OF 700MB
FLOW. BOWING STORM COMPLEX WITH DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY RISKS...AND A SIGNIFICANT WIND EVENT IS POSSIBLE WITH WIND
GUSTS OF 70 MPH. AS FOR HAIL...QUARTER TO GOLF BALL SIZED HAIL FITS
THE ENVIRONMENT. AS FOR TORNADOES...CAN'T RULE ANY OUT WITH SOMETHING
DEVELOPING WITHIN THE LINE. AFTER ABOUT 04Z...WEAKENING INSTABILITY
AND WIND FIELDS SHOULD ALLOW REMAINING CONVECTION TO GRADUALLY
DIMINISH INTO THE EARLY MORNING HOURS OF FRIDAY. THERE ARE INDICATIONS
OF A SECONDARY TROUGH AXIS FRIDAY MORNING BRINGING A SCATTERING OF
SHRA/TSRA BEFORE DEEPER DRYING AIR MASS ARRIVES FRIDAY AFTERNOON/NIGHT.
ANY STRONGER STORMS FRIDAY SHOULD BE CONFINED TO ERN MS WHERE
WEAKENING MID LEVEL LAPSE RATES OF 5.5C PUSH IN FROM THE W.

BY FRIDAY NIGHT...NWLY FLOW ALOFT BRINGS IN DRYING PWATS OF 1.1
INCHES OR LOWER ALTHOUGH A SHALLOW LOW LEVEL MOISTURE FIELD WILL
LIKELY BE LEFT IN PLACE DUE TO THE ABSENCE OF ANY SUBSTANTIAL SURFACE
FRONTAL SYSTEM. DO NOT EXPECT MUCH CHANGE IN THE CURRENT TEMP REGIME
WITH HIGHS STILL PUSHING 85-90F AND OVERNIGHT LOWS 66-71F GOING INTO
THE WEEKEND./40/

LONG TERM...LONG TERM (SATURDAY MORNING THROUGH THURSDAY)...DRIER
AND WARMER CONDITIONS FOR THE UPCOMING WEEKEND AND INTO EARLY NEXT
WEEK. THE POTENT SHORTWAVE TROUGH WILL PULL NORTHWARD INTO THE GREAT
LAKES REGION BY FRIDAY EVENING INTO SATURDAY MORNING. SUBSIDENCE
ALONG WITH A STRONG SUBTROPICAL RIDGE(~586DM) WILL THEN BEGIN TO TAKE
HOLD ACROSS THE WESTERN GULF COAST STATES. LOWS SATURDAY MORNING WILL
RANGE IN THE MID TO UPPER 60S AS DEWPOINTS REMAIN HIGH. THERE MAY BE
SOME PATCHY FOG IN THE SOUTHWEST FOLLOWING THE CONVECTIVE RAINS OF
EARLY FRIDAY. SKIES LOOK TO BE MOSTLY CLEAR WITH AMPLE AMOUNTS OF
SUNSHINE ON SATURDAY. WITH A WARM START SATURDAY MORNING WITH LOWS
ONLY IN THE UPPER 60S...TEMPERATURES WILL QUICKLY WARM UP THROUGH THE
DAY. H850 TEMP FIELDS ON SATURDAY WILL RANGE FROM ~18-20C BETWEEN THE
NAM/GFS/ECMWF...SUPPORTING SURFACE TEMPERATURES INTO THE UPPER 80S TO
LOWER 90S. WINDS WILL BE LIGHT...5-10MPH...FROM THE SOUTHWEST WILL
FURTHER ALLOW FOR SUPER ADIABATIC LAPSE RATES NEAR SURFACE AND
INCREASE HEATING.

SUNDAY THRU TUESDAY...WARM AND DRY TREND WILL CONTINUE INTO THE FIRST
PORTIONS OF NEXT WEEK. SURFACE AND UPPER LEVEL RIDGING REMAIN FIRMLY
INTACT THRU TUESDAY. JUST AS THE CASE FOR SATURDAY...SKIES SUNDAY
THROUGH TUESDAY WILL BE MOSTLY SUNNY WITH SLIGHTLY MORE ALTOCUMULUS
GOING INTO TUESDAY AS PWATS SLOWLY INCREASE FROM ~1.1 TO ~1.5.
EXPECT WARM AND MUGGY MORNINGS WITH LOWS ONLY DROPPING DOWN INTO THE
MID TO LOW 60S. FOG DOES NOT LOOK TO BE AN ISSUE WITH BOUNDARY LAYER
DEWPOINT DEPRESSIONS GREATER THAN 5 DEGREES CELSIUS AND BECOMING
LARGER THROUGH THE EARLY PART OF THE WEEK. H850 TEMPS SUNDAY THRU
TUESDAY PER RAW GFS/ECMWF LOOK TO CONTINUE IN THE ~17-18C RANGE. RAW
GFS/ECMWF H925 TEMPERATURES SUGGEST SOME SUPPER ADIABATIC LAPSE
RATES CLOSER TO SURFACE WITH ~26-27C READINGS FOR SUNDAY. HOLDING
TRUE...THIS SUPPORTS LOWER 90S REGION WIDE ON SUNDAY. SURFACE HIGH
PRESSURE WILL SHIFT SLIGHTLY NORTHWARD THROUGH MONDAY AFTERNOON AND
BECOME ELONGATED ALONG A NORTH/SOUTH AXIS ACROSS THE MID AND UPPER
MISSISSIPPI VALLEY. WINDS WILL SHIFT AROUND TO THE NORTHWEST AND
THEN NORTH ON MONDAY ALLOWING FOR VERY WEAK CAA DEPICTED BY
GFS/ECMWF'S SUBTLE DECREASING 1000-850MB THICKNESS VALUES AND H925
TEMPS OF ~25-26C. CONTINUED UPPER 80S WITH SOME AREAS REACHING THE
90S WILL AGAIN OCCUR ON MONDAY. NOW...GOING INTO TUESDAY...UPPER
LEVEL RIDGE ACROSS MISSISSIPPI VALLEY CONTINUES TO SHIFT
NORTHEASTWARD ACROSS THE GREAT LAKE REGION AS THE OMEGA BLOCK BREAKS
DOWN WITH LARGE LONG WAVE TROUGH ACROSS WESTERN HALF OF CONUS.

ENSEMBLES/GFS/ECMWF DEPICT A CUT-OFF LOW ACTUALLY RETRO-GRADING
EASTWARD NEAR THE GEORGIA/FLORIDA COAST MONDAY NIGHT. THIS FEATURE
WILL INTRODUCE SOME LIGHT EASTERLY FLOW FOR TUESDAY. INCREASING PWATS
COINCIDING WITH 1500-2000 MUCAPE...LI VALUES OF -2 TO -4...WILL BE
FIGHTING THE RELINQUISHING HIGH PRESSURE. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS LOOK TO BE A POSSIBILITY NEXT TUESDAY
AFTERNOON. AS FOR WEDNESDAY...TEMPERATURES WILL REMAIN WARM BUT A
TOUCH ON THE COOLER SIDE UNDER EASTERLY FLOW REGIME AND ADDITIONAL
CLOUD COVER COMPARED TO EARLIER IN THE WEEK. MID TO UPPER 80S LOOK TO
BE ON TRACK FOR NEXT WEDNESDAY AND THURSDAY WITH INCREASED CHANCES OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS./JA/

&&

.AVIATION...LOOK FOR MVFR TO LOCAL IFR CEILINGS FOR THIS MORNING
UNTIL NOON. SOME VFR CONDITIONS WILL BE LIKELY FOR E AND S
PORTIONS DURING THE 15-22Z TIME FRAME HOWEVER SHRA/TSRA WILL ALSO
BEGIN FIRING FROM W TO E DURING THAT SAME PERIOD. IN TAFS MAINLY
VCTS GROUPS FOR STARTERS BUT ENOUGH CONFIDENCE FOR STRONGER STORMS
IMPACTING THE AREA FROM 16-04Z THAT WILL INCLUDE TEMPO GROUPS
SPREADING W TO E. ONCE THE PRIMARY CONVECTION SWEEPS THROUGH...WILL
RETURN TAFS TO VFR STATUS FOR FRIDAY MORNING AFTER 14Z./17/

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  69  89  68 /  53  58  31   5
MERIDIAN      89  66  90  65 /  44  57  33   6
VICKSBURG     87  70  88  67 /  71  59  29   5
HATTIESBURG   90  68  90  68 /  43  33  33   8
NATCHEZ       89  71  89  69 /  61  39  25   8
GREENVILLE    84  70  88  69 /  74  71  26   4
GREENWOOD     84  69  87  68 /  72  71  34   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 20, 2:36 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
336 AM CDT THU MAY 20 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-047-210845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN-
336 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF WESTERN
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS A
POTENT STORM SYSTEM AFFECTS THE REGION. POTENTIAL HAZARDS FROM THE
STORMS WILL INCLUDE DAMAGING WINDS UP TO 70MPH...LARGE HAIL UP TO
THE SIZE OF GOLFBALLS...AND HEAVY RAINFALL. THERE WILL ALSO BE THE
POSSIBILITY FOR A FEW TORNADOES ACROSS THE NORTHWEST DELTA REGION.

TIMING REMAINS TENTATIVE BUT STRONG TO SEVERE ACTIVITY CAN OCCUR AS
EARLY AS LATE MORNING TODAY AND PERSIST THROUGH THE AFTERNOON AND
EVENING HOURS. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
NORTHWEST OF A LINE FROM BROOKHAVEN TO MERIDIAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

MSZ026>033-036>039-042>046-048>066-072>074-210845-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
336 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS A
POTENT STORM SYSTEM AFFECTS THE REGION. POTENTIAL HAZARDS FROM THE
STORMS WILL INCLUDE DAMAGING WINDS UP TO 70MPH...LARGE HAIL UP TO
THE SIZE OF GOLFBALLS...AND HEAVY RAINFALL. THERE WILL ALSO BE THE
POSSIBILITY FOR A FEW TORNADOES ACROSS THE NORTHWEST DELTA REGION.

TIMING REMAINS TENTATIVE BUT STRONG TO SEVERE ACTIVITY CAN OCCUR AS
EARLY AS LATE MORNING TODAY AND PERSIST THROUGH THE AFTERNOON AND
EVENING HOURS. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
NORTHWEST OF A LINE FROM BROOKHAVEN TO MERIDIAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JA

In the hours before

Special weather statement, May 20, 11:05 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CDT THU MAY 20 2010

ARZ074-075-MSZ034-201735-
ASHLEY AR-CHICOT AR-WASHINGTON MS-
1205 PM CDT THU MAY 20 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF PARKDALE AT 1206 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN WEST CENTRAL WASHINGTON...CHICOT AND SOUTHEASTERN ASHLEY
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

DHB
Special weather statement, May 20, 11:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1221 PM CDT THU MAY 20 2010

MSZ030-031-033-201820-
CLAY MS-LOWNDES MS-OKTIBBEHA MS-
1221 PM CDT THU MAY 20 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 30 TO
40 MPH WINDS WAS LOCATED OVER LONGVIEW AT 1221 PM CDT...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN OKTIBBEHA...CENTRAL LOWNDES AND SOUTHERN CLAY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

DHB

The radar

The Jackson/Brandon,MS radar (KDGX), 117 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

25 hail, 18 thunderstorm wind, 2 lightning, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Winston

When
May 20, 11:30 AM CST
Where
Winston County, 0.96 mi WSW of Noxapater
Measured
1 in hail
Reported by
Public
Coordinates
32.993, -89.064

Hail, Holmes

When
May 20, 12:15 PM CST
Where
Holmes County, 1.35 mi ESE of Oswego
Measured
1 in hail
Reported by
Public
Coordinates
33.210, -90.210

Hail, Lowndes

When
May 20, 12:18 PM CST
Where
Lowndes County, 2.07 mi E of Mayhew
Measured
1 in hail
Reported by
Public
Coordinates
33.481, -88.594

Hail, Noxubee

When
May 20, 12:30 PM CST
Where
Noxubee County, 3.48 mi W of Paulette
Measured
0.75 in hail
Reported by
Public
Coordinates
33.000, -88.490

Thunderstorm Wind, Newton

When
May 20, 12:30 PM CST to 12:33 PM CST
Where
Newton County, 2.07 mi S of Conehatta
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
32.420, -89.280

Power lines were blown down at Highway 289 and Hoye Pace Road. Trees were blown down as well.

Hail, Madison

When
May 20, 1:15 PM CST
Where
Madison County, 3.22 mi ENE of Davis
Measured
1 in hail
Reported by
Public
Coordinates
32.700, -89.980

Hail, Jones

When
May 20, 1:47 PM CST
Where
Jones County, 4.9 mi ESE of Sandersville
Measured
1.25 in hail
Reported by
Public
Coordinates
31.760, -88.950

Large limbs were also blown down in the area.

Hail, Clarke

When
May 20, 2:15 PM CST
Where
Clarke County, 1.36 mi ESE of Barnett
Measured
1 in hail
Reported by
Public
Coordinates
31.970, -88.880

Gusty winds were also reported.

Hail, Clarke

When
May 20, 2:30 PM CST
Where
Clarke County, 0.91 mi NE of Elwood
Measured
0.75 in hail
Reported by
Public
Coordinates
32.040, -88.770

Hail, Jasper

When
May 20, 2:32 PM CST
Where
Jasper County, 3.71 mi NW of Heidelberg
Measured
1 in hail
Reported by
Public
Coordinates
31.918, -89.045

Thunderstorm Wind, Jasper

When
May 20, 2:33 PM CST
Where
Jasper County, 3.59 mi NW of Heidelberg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.910, -89.050

A few trees were blown down in the area.

Hail, Lauderdale

When
May 20, 2:43 PM CST to 2:46 PM CST
Where
Lauderdale County, 0.69 mi N of Marion
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.430, -88.650

Thunderstorm Wind, Lauderdale

When
May 20, 2:45 PM CST
Where
Lauderdale County, 0.58 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.420, -88.640

Trees were blown down 2 miles north of Interstate 20 along Highway 45.

Hail, Neshoba

When
May 20, 3:05 PM CST
Where
Neshoba County, 2.27 mi SW of Fairgrounds
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.700, -89.251

Thunderstorm Wind, Smith

When
May 20, 3:15 PM CST
Where
Smith County, 3.13 mi NW of Center Ridge
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.960, -89.520

A car port and a power pole were blown into a barn which caused some damage. A tree was also blown down in the area. The damage was along Highway 35.

Hail, Smith

When
May 20, 3:17 PM CST
Where
Smith County, 1.89 mi WNW of Center Ridge
Measured
1.5 in hail
Reported by
Public
Coordinates
31.940, -89.510

Thunderstorm Wind, Neshoba

When
May 20, 3:20 PM CST
Where
Neshoba County, 2.47 mi SE of Deemer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.723, -89.102

A tree was down on Highway 505.

Thunderstorm Wind, Neshoba

When
May 20, 3:25 PM CST
Where
Neshoba County, 4.31 mi SSW of Ocobla
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.690, -89.050

A tree was down blocking Highway 19.

Hail, Smith

When
May 20, 3:27 PM CST
Where
Smith County, 4.03 mi SE of Raleigh
Measured
1 in hail
Reported by
Public
Coordinates
31.990, -89.480

Hail, Smith

When
May 20, 3:35 PM CST
Where
Smith County, 2.72 mi NE of Mize
Measured
1 in hail
Reported by
County Official
Coordinates
31.900, -89.520

Thunderstorm Wind, Jones

When
May 20, 3:45 PM CST
Where
Jones County, 2.24 mi NE of Ovett
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
31.500, -89.020

A few trees were blown down along Highway 15.

Hail, Lawrence

When
May 20, 3:54 PM CST
Where
Lawrence County, 2.16 mi NW of Hooker
Measured
1.25 in hail
Reported by
Public
Coordinates
31.655, -90.072

Hail, Copiah

When
May 20, 3:59 PM CST
Where
Copiah County, 2.53 mi SSE of Ashley
Measured
1 in hail
Reported by
Public
Coordinates
31.767, -90.252

Hail, Newton

When
May 20, 4:12 PM CST
Where
Newton County, 5 mi SW of Newton
Measured
1 in hail
Reported by
Public
Coordinates
32.269, -89.231

Thunderstorm Wind, Kemper

When
May 20, 4:17 PM CST
Where
Kemper County, 2.34 mi NNW of Electric Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.803, -88.481

Several large limbs and some trees were blown down near Wimberly Road.

Hail, Jasper

When
May 20, 5:12 PM CST
Where
Jasper County, 0.59 mi E of Stringer
Measured
1 in hail
Reported by
Public
Coordinates
31.870, -89.260

Hail, Claiborne

When
May 20, 5:58 PM CST
Where
Claiborne County, 1.4 mi NNW of Reganton
Measured
1 in hail
Reported by
Public
Coordinates
32.167, -90.762

Thunderstorm Wind, Warren

When
May 20, 6:07 PM CST
Where
Warren County, 0.58 mi E of Eagle Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -90.990

Numerous large limbs were blown down.

Hail, Warren

When
May 20, 6:15 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.330, -90.870

Hail, Hinds

When
May 20, 6:16 PM CST
Where
Hinds County, 2.13 mi NNW of New Byram
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.208, -90.285

Hail, Hinds

When
May 20, 6:30 PM CST
Where
Hinds County, 3 mi N of Edwards
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.373, -90.600

Hail, Yazoo

When
May 20, 6:45 PM CST
Where
Yazoo County, 0.58 mi E of Tinsley
Measured
1 in hail
Reported by
Public
Coordinates
32.730, -90.460

Thunderstorm Wind, Jones

When
May 20, 6:47 PM CST
Where
Jones County, 5.15 mi SSE of Oak Bowery
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.550, -89.370

Trees were blown down along Monroe Road.

Lightning, Jones

When
May 20, 6:50 PM CST
Where
Jones County, 4.51 mi NNW of (Pib)pine Belt Rgnl
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.530, -89.360

Lightning caused a house fire on Monroe Road.

Hail, Jones

When
May 20, 6:53 PM CST to 7:03 PM CST
Where
Jones County, 5.11 mi W of Tawanta to 1.9 mi WNW of Tawanta
Measured
1 in hail
Reported by
Public
Coordinates
31.557, -89.336

Tornado, Jones

When
May 20, 6:57 PM CST to 7:03 PM CST
Where
Jones County, 5.15 mi NNW of (Pib)pine Belt Rgnl to 2.45 mi WSW of Tawanta
Rating
EF0
Path length
3.5 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
31.540, -89.360

An EF0 tornado touched northwest of Moselle, and was on the ground for 3.5 miles. The maximum path width was 75 yards, and the maximum sustained winds were 75 mph. A number of small trees and large limbs were blown down along the path. A windmill tower was also blown over.

Lightning, Jones

When
May 20, 6:58 PM CST
Where
Jones County, 0.69 mi S of Reddoch
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
31.710, -89.370

A house caught fire from a lightning strike.

Thunderstorm Wind, Neshoba

When
May 20, 7:00 PM CST
Where
Neshoba County, 2.91 mi E of Mc Donald
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.670, -89.080

Several large trees were blown down. A large pecan tree was uprooted, and an antenna was blown off of a building.

Thunderstorm Wind, Jones

When
May 20, 7:10 PM CST
Where
Jones County, 1.15 mi ENE of Moselle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.506, -89.262

Trees were blown down on Ovett Moselle Road.

Hail, Neshoba

When
May 20, 7:11 PM CST
Where
Neshoba County, 1.5 mi SSE of Ocobla
Measured
1 in hail
Reported by
Public
Coordinates
32.730, -89.020

Dime to quarter sized hail was reported.

Flash Flood, Jones

When
May 20, 7:20 PM CST to 8:20 PM CST
Where
Jones County, 4.43 mi W of Tawanta to 5.03 mi ESE of Oak Bowery
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.563, -89.324

Water was covering portions of River Road near Moselle.

Thunderstorm Wind, Jefferson Davis

When
May 20, 8:11 PM CST
Where
Jefferson Davis County, 4.19 mi S of Gwinville
Measured
46 kt (53 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.690, -89.870

One large tree was reported down across Highway 13.

Thunderstorm Wind, Smith

When
May 20, 8:29 PM CST to 8:32 PM CST
Where
Smith County, 3.65 mi SSE of Raleigh to 5.09 mi S of Sylvarena
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.980, -89.510

Several trees were snapped and uprooted in the Center Ridge Community. A few power lines were down as well.

Thunderstorm Wind, Jasper

When
May 20, 9:05 PM CST
Where
Jasper County, 0.69 mi N of Vossburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.930, -88.950

A couple trees were down across County Road 39 near Vossburg.

Thunderstorm Wind, Lauderdale

When
May 20, 9:25 PM CST
Where
Lauderdale County, 1.5 mi SSW of Okatibbee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.280, -88.740

A couple trees were blown down along Valley Road.

Thunderstorm Wind, Lauderdale

When
May 20, 9:25 PM CST
Where
Lauderdale County, 6.28 mi ENE of Lauderdale
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
32.570, -88.430

A tree was blown down along Seth Cobb Road.

Thunderstorm Wind, Clarke

When
May 20, 9:30 PM CST
Where
Clarke County, 0.88 mi W of Sable
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.201, -88.695

A couple trees were down across County Road 480 in northern Clarke County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyThe tornado archive for Mississippi, 2010Warnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229204, 229205, 233784, 229207, 229209, 229210, 229211, 229213, 229214, 229215, 229217, 229219, 229218, 233809, 229220, 233811, 229757, 229758, 229759, 229760, 230017, 230018, 233816, 233817, 230019, 230042, 233824, 230043, 230045, 233825, 233826, 230076, 230078, 230077, 230082, 230075, 233828, 230079, 230084, 230085, and more.